Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

MEDICAL UPDATE: Invasion Of The PN Body Snatchers!

Home/About Pat/MEDICAL UPDATE: Invasion Of The PN Body Snatchers!

MEDICAL UPDATE: Invasion Of The PN Body Snatchers!

I’m guessing most of you have seen one of the movie versions of Invasion of the Body Snatchers.  You know, the movie where aliens visit earth, using human bodies as hosts to take over the world.

  
Movie poster from 1956 film                                         Movie poster from 1978 film

That’s how I have felt the last two or three days:  Like an alien force, known as peripsheral neuropathy (PN), has taken over my body.

Seriously, my entire body is tingling.  Not only are my feet and hands numb, but now my legs are affected well above my knees.  It feels like I have five pound weights wrapped around my ankles.

These symptoms are bad enough to cause me to cut my last few evening walks short.  I was really laboring last night to keep my “lead-filled” legs moving forward.

Additionally, at this moment I hear–and literally feel–a buzzing throughout my face, arms, shoulders and head!

Velcade is the probable culprit–not aliens from outer space.  All I know is it is all very worrisome and disconcerting.  A number of readers have emailed to reassure me that these symptoms won’t be permanent, although apparently they can last up to three months after my last treatment.

Yesterday I drove into Tampa for a blood draw at Moffitt Cancer Center.  Dr. Alsina should have my M-spike results by Friday morning.  Keep your fingers crossed!  It would be nice not to need to continue taking Velcade for a 4th cycle.

If it is deemed best I continue, my guess is Dr. Alsina will discuss my sudden, serious PN symptoms with my medical oncologist, Dr. Malhotra and agree to cut-back my Velcade from twice a week to once weekly.

In the meantime, what worries me most is the symptoms seem to be spreading and becoming worse, even though my last Velcade infusion was Friday.

And this “heavy legged” thing has me very concerned.  It is going to be tough enough to find the energy to keep walking following my upcoming stem cell transplant.  I hate to be battling stiff, heavy legs at the same time.

Cancer really sucks, doesn’t it!

I will let all of you know how my latest numbers turn out on Friday.  In the meantime, I am saving all of your suggestions about how to best minimize PN symptoms.  I will run a series of articles about PN when I return from the ASCO meetings in Chicago this weekend.

Feel good and keep smiling!  Pat